Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 128, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 27, 2011, 7:43 PM MST for Mohave County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2011, 7:43 PM MST (02:43 UTC)
- Expired
- Aug 27, 2011, 8:30 PM MST
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:00 PM MST | TSTM WND DMG | 11 Sw Yucca, AZ | THUNDERSTORM WINDS BLEW OVER A CAMPER ON INTERSTATE 40 NEAR MILE MARKER 13. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 3639 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS55 KVEF 280243 SVRVEF AZC015-280330- /O.NEW.KVEF.SV.W.0128.110828T0243Z-110828T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 743 PM MST SAT AUG 27 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 830 PM MST. * AT 741 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF YUCCA...AND WAS MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... YUCCA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3486 11444 3494 11412 3473 11408 3468 11423 TIME...MOT...LOC 0243Z 162DEG 4KT 3479 11420 $$ PIERCE
2 follow-up statements
180 WWUS55 KVEF 280312 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 812 PM MST SAT AUG 27 2011 AZC015-280330- /O.CON.KVEF.SV.W.0128.000000T0000Z-110828T0330Z/ MOHAVE AZ- 812 PM MST SAT AUG 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR SOUTHWESTERN MOHAVE COUNTY... AT 808 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INTERSTATE 40 BETWEEN TOPOCK AND YUCCA...AND WAS MOVING NORTH AT 5 MPH. A TRAINED WEATHER SPOTTER SHORTLY BEFORE 8 PM FROM TOPOCK REPORTED CONTINUOUS LIGHTNING ALONG WITH A HEAVY RAIN SHAFT. LOCATIONS IMPACTED INCLUDE... YUCCA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3486 11444 3494 11412 3473 11408 3468 11423 TIME...MOT...LOC 0310Z 162DEG 4KT 3482 11421 $$ PIERCE
007 WWUS55 KVEF 280328 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 828 PM MST SAT AUG 27 2011 AZC015-280337- /O.EXP.KVEF.SV.W.0128.000000T0000Z-110828T0330Z/ MOHAVE AZ- 828 PM MST SAT AUG 27 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE AT 830 PM MST... THUNDERSTORMS WITHIN THE WARNED AREA NEAR INTERSTATE 40 SOUTHWEST OF YUCCA CONTINUE TO WEAKEN. THE SEVERE THUNDERSTORM WILL EXPIRE AT 830 PM MST. LAT...LON 3486 11444 3494 11412 3473 11408 3468 11423 TIME...MOT...LOC 0327Z 162DEG 4KT 3484 11422 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:48 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 27, 2:48 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 27 2011
.SYNOPSIS...MOIST AND UNSTABLE AIR IN PLACE WILL CONTINUE TO RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THE
EVENING. AN UPPER LEVEL LOW MOVING INTO OREGON WILL TURN THE FLOW
ALOFT TO THE SOUTHWEST AND THIS WILL HELP TO BRING DRIER AND MORE
STABLE AIR INTO THE WESTERN HALF OF THE AREA. HOWEVER...LINGERING
MOISTURE AND INSTABILITY WILL STILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS OVER MOHAVE...CLARK AND LINCOLN COUNTIES
ON SUNDAY. EXCESSIVELY HOT AFTERNOON TEMPERATURES ARE EXPECTED
THROUGH MONDAY BEFORE TEMPERATURES DECREASE SLIGHTLY THE REST OF THE
WEEK.
&&
.DISCUSSION...A SLIGHT INCREASE TO LOW/MID LEVEL MOISTURE OVERNIGHT
HAS INCREASED INSTABILITY SLIGHTLY ACROSS THE REGION FOR
TODAY...RESULTING IN MORE WIDESPREAD COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING. ANY DEVELOPMENT SO FAR HAS REMAINED PINNED
TO HIGHER TERRAIN...BUT EXPECT VALLEY LOCATIONS TO BEGIN TO SEE SOME
ACTION AS OUTFLOW BOUNDARIES FROM INITIAL STORMS ACT AS A TRIGGER.
WITH THE EARLY ONSET OF STORMS TODAY...INCREASED CLOUD COVERAGE WILL
HOLD DOWN TEMPERATURES SOMEWHAT BUT WILL NOT MAKE ANY CHANGES TO THE
EXCESSIVE HEAT WARNING THAT IS CURRENTLY IN EFFECT THROUGH MONDAY.
MODELS SHOW GOOD CONTINUITY WITH PREVIOUS RUNS IN SHOWING MINIMAL
CHANGE TO THICKNESS VALUES OR 850/700MB TEMPERATURES...SO EVEN IF
CRITERIA IS NOT OFFICIALLY MET TODAY...SUNDAY AND MONDAY STILL LOOK
LIKELY AS THUNDERSTORM COVERAGE IS EXPECTED TO BE LESS THAN TODAY
AND CLOUDS WILL HAVE LESS OF AN IMPACT ON DAYTIME MAX TEMPERATURES.
SO FAR THERE HAS BEEN NO EVIDENCE OF ANY GULF SURGE INITIATION
RESULTING FROM THE THE MASSIVE THUNDERSTORM COMPLEX THAT DISSIPATED
OVER THE CENTRAL GULF OF CALIFORNIA LAST NIGHT...SO WILL LET THE
EXISTING FORECAST RIDE FOR THE MOST PART.
AN UPPER TROUGH WILL APPROACH THE WESTERN COAST OVER THE FIRST
HALF OF THE WEEK WHICH WILL RESULT IN INCREASINGLY DRY SOUTHWESTERLY
FLOW ALOFT AND AND DECREASED HEIGHTS ALOFT. BY TUESDAY WE WILL BE
DRY AND STABLE ENOUGH TO ELIMINATE ANY MENTION OF STORMS IN THE
FORECAST...AND DAYTIME MAX TEMPERATURES WILL HAVE DROPPED TO BELOW
EXCESSIVE HEAT WARNING CRITERIA. TEMPERATURES WILL CONTINUE A SHOW A
DOWNWARD TREND THROUGH THE REMAINDER OF THE WEEK AS THE TROUGH
SETTLES IN OVER THE PAC NW...WITH MAX TEMPERATURES FINALLY BACK TO
NEAR NORMAL BY THE END OF THE WEEK.
&&
.AVIATION...FOR MCCARRAN...THERE WILL BE CHANCE OF THUNDERSTORMS AT
THE TERMINAL THROUGH THE EARLY EVENING. PREDOMINANT WINDS WILL
REMAIN SOUTH/SOUTHEAST...OUTSIDE OF ANY INFLUENCE FROM SURROUNDING
THUNDERSTORMS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE AREA THROUGH EARLY EVENING. THESE STORMS MAY PRODUCE LOCALLY
GUSTY AND VARIABLE WINDS. THE MOST WIDESPREAD COVERAGE WILL CONTINUE
TO BE ACROSS SOUTHEASTERN SAN BERNARDINO AND MOHAVE COUNTY.
&&
.FIRE WEATHER...ISOLATED DRY LIGHTNING WILL BE POSSIBLE THROUGH
EARLY EVENING ACROSS INYO...ESMERALDA AND CENTRAL/SOUTHERN NYE
COUNTIES...AS WELL AS PARTS OF LINCOLN COUNTY. ENOUGH MOISTURE
SHOULD EXIST OVER THE REMAINDER OF THE AREA TO KEEP STORMS MORE
MOIST.
&&
.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES TODAY THROUGH MONDAY
FOR THE MAIN CLIMATE SITES AROUND OUR AREA..
LOCATION TODAY SUNDAY MONDAY
8/27 8/28 8/29
-----------------------------------------------
LAS VEGAS 109/2001* 110/1944 110/1948
BISHOP 103/1950 103/2001 105/1950
DAGGETT 110/2001* 111/1998 110/2009
DEATH VALLEY 124/1924 123/1998 124/1998
NEEDLES 116/2005 116/2009 117/2005
KINGMAN 103/2009 107/2009 105/1915
* INDICATES A TIE.
AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...
SAT 8/27...84/2005
SUN 8/28...83/2008
MON 8/29...85/2009
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR NVZ016-017-
020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR CAZ522>527.
&&
KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 27, 6:01 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 601 AM PDT SAT AUG 27 2011 CAZ519>521-NVZ014-015-018-019-280715- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE- SPRING MOUNTAINS- 601 AM PDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE THE POTENTIAL FOR LOCALIZED WIND GUSTS OVER 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE IN COVERAGE FROM WEST TO EAST SUNDAY AND MONDAY AS DRY SOUTHWEST FLOW SPREAD ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-280715- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 601 AM PDT SAT AUG 27 2011 /601 AM MST SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT THROUGH THIS EVENING AS NEAR RECORD TEMPERATURES PERSIST ACROSS THE MOJAVE DESERT. MOISTURE AND INSTABILITY WILL ONCE AGAIN RESULT IN THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN THREATS WITH STORMS WILL BE GUSTY WINDS OVER 40 MPH. LOCALLY HEAVY DOWNPOURS COULD POSSIBLY TRIGGER ISOLATED FLASH FLOODING OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR RECORD TEMPERATURES ARE EXPECTED TO PERSIST THROUGH MONDAY AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MONDAY EVENING. THUNDERSTORMS WILL REMAIN POSSIBLE OVER LINCOLN...CLARK AND MOHAVE COUNTIES SUNDAY THEN DRY SOUTHWEST FLOW WILL CONFINE THUNDERSTORMS MAINLY TO EASTERN LINCOLN AND MOHAVE COUNTIES MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Aug 27, 3:26 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 4 NNE LANDERS (AR190) 34.27N 116.38W
08/27/2011 E0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
ONE INCH IN 30 MINUTES...PEA SIZE HAIL...VISIBILITY
DECREASING RAPIDLY.
&&
DMAKERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:23 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 52 min |
| Aug 27, 5:49 PM MST | Flash Flood Warning | VEF | Mohave | 116 min |
| Aug 27, 6:18 PM MST | Flash Flood Warning | VEF | Mohave | 96 min |
| Aug 27, 8:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 28, 3:39 AM MST | Excessive Heat Warning | VEF | Mohave | 40 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.